Colorado, 2022

High Wind in Colorado, May 29, 2022

May 29, 2022 · NWS GJT · 1 event in 1 county or zone

Showers and thunderstorms developed across western Colorado as a trough of low pressure remained over the Great Basin. Gusty outflow winds were the primary threat with activity, particularly the high based showers over west-central Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Showers and thunderstorms developed across western Colorado as a trough of low pressure remained over the Great Basin. Gusty outflow winds were the primary threat with activity, particularly the high based showers over west-central Colorado. Some gusts met high wind criteria in some central mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 29, 3:29 PM MST, 46 minutes earlier.

Area forecast discussion, May 29, 3:29 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
429 PM MDT Sun May 29 2022

.SHORT TERM...(Tonight through Monday night)
Issued at 337 PM MDT Sun May 29 2022

A broad trough over the Great Basin region continues to impact
western Colorado and eastern Utah today. Much cooler temperatures
and numerous showers continue to move south across the forecast
area this afternoon. The precipitation has transitioned to a more
stratiform structure along and north of Interstate-70 with more
intense cells continuing to fire across southwestern Colorado and
southeastern Utah. Some of the more intense cells may have small
hail, gusty outflow winds, and frequent lightning. Expect this
transition to a more stratiform precipitation structure to
continue into the evening hours. Colder temperatures will move
across the area with snow levels dropping to near 7000 feet by
Monday morning. Expect snow accumulations of several inches over
the the northern and central mountain with lesser amounts expected
over high valley locations. As the colder air spread over the
area, overnight lows will drop into the low 30s across the
northern and central valleys of western Colorado with below
freezing temperatures expected over the mountain locations. The
first wave will rotate east into Wyoming by Monday morning with
the broad trough remaining over the Intermountain West region.
Shower activity will diminish during the morning hours across the
north with seasonably cold temperatures expected. Instability
showers can be expected across the north and over the higher
terrain Monday afternoon and early evening with dry and seasonably
cold conditions elsewhere. However, another round of critical
fire weather concerns are expected on Monday afternoon across
southwestern Colorado as tighter pressure gradient remains across
the south. As a result, a Red Flag Warning has been issued due to
gusty winds, low RH and dry fuels across southwestern Colorado as
detailed in the Fire Weather section. Another round of cold
temperatures are expected for Monday night as the next wave drops
into the main trough over the Great Basin by Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 337 PM MDT Sun May 29 2022

The closed-low over the Great Basin region will slowly push
northeast across northern sections of the forecast area on Tuesday
night and across Wyoming on Wednesday. Seasonably cold conditions
will continue on Tuesday as this system impacts the region.
Shower activity will increase across the north and the mountains
by Tuesday afternoon and continue into Wednesday as this trough
moves northeast. Snow levels should be around 9000 feet.
Elsewhere, dry and cool conditions are expected on Tuesday. After
cool temperatures Tuesday night, conditions will improve as the
storm system moves east into Nebraska with seasonable temperatures
returning across the area. Consensus guidance shows a flat ridge
will dominate the weather pattern into the weekend with dry
conditions with variable high clouds and seasonably warm afternoon
temperatures each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1134 AM MDT Sun May 29 2022

Widespread showers will continue to blossom across the West Slope.
Fast moving storms will be strong enough to produce small hail and
gusty outflow winds, generally focused along and north of the
I-70 corridor. Expect conditions to drop below ILS under showers
with VCTS likely across all TAF sites by this afternoon. Storms
weaken after 03Z, and decrease in coverage. Strong gradient lifts
back over southern CO by Monday morning, returning another breezy
day impacting KDRO, KTEX, and KGUC. In addition, lingering
moisture will trigger afternoon convective over higher terrain,
creating erratic outflow winds nearby cellular development.

&&

.FIRE WEATHER...
Issued at 337 PM MDT Sun May 29 2022

A cold front continues to move south across the forecast area
today and will move across the Four Corners by tonight. Continued
strong winds and low relative humidity ahead of the front will
result in Red Flag Warnings for portions of southwest Colorado
through 10 PM this evening. Wetting rains have been observed along
and behind the front today. Showers will continue into Monday.
A combination of drier air and gusty winds on Monday will bring
another round of Red Flag Warnings for Colorado Zones 207 and 295
below 8000 feet Monday afternoon and early evening. Marginal
critical fire weather conditions will continue across southern
Colorado through the week.

&&

.HYDROLOGY...
Issued at 337 PM MDT Sun May 29 2022

An upstream reservoir release from Flaming Gorge Reservoir is
expected to cause minor flooding along the Green River below Flaming
Gorge Reservoir in portions of northwest Colorado and northeast
Utah, including Moffat County in northwest Colorado and Daggett
County in northeast Utah. This increased release will continue with
flow remaining near bankfull stage through 1000 AM MDT Thursday Jun
02. Expect elevated river flows and minor flooding in low-lying
areas. Additionally, a half inch rain is forecast to fall in the
Green River Valley in Moffat and Dagget Counties today through
Monday evening which may contribute to the increase flow. River
banks can become unstable and unsafe. Stay away or be swept away.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 PM MDT this evening for COZ020>022.

     Red Flag Warning until 10 PM MDT this evening for COZ207-290.

     Red Flag Warning from 11 AM to 9 PM MDT Monday for COZ207-295.

UT...Wind Advisory until 9 PM MDT this evening for UTZ022-029.

&&

SHORT TERM...MPM
LONG TERM...MPM
AVIATION...ERW
FIRE WEATHER...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, May 29, 5:01 AM MST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
601 AM MDT Sun May 29 2022

COZ001>014-017>023-UTZ022>025-027>029-301215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
601 AM MDT Sun May 29 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A cold front will move through on Sunday bringing some rain and
thunderstorms in the afternoon with areas north of I-70 favored.
Some storms may bring severe outflow winds in excess of 58 mph
during the late morning and afternoon. As the front moves
through, 2 to 4 inches of new snow is possible for the Flat Tops
and areas along the Continental Divide. Critical fire weather
conditions will be found southwest Colorado this afternoon and
evening. Winds gusting up to 50 mph are expected with very dry
conditions. Wind Advisories have been issued for southwest
Colorado and southeast Utah this afternoon to account for the
gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Unsettled weather stays in the forecast Monday through Tuesday
night with some light showers continuing along the Divide and the
northern valleys. A warming trend begins Wednesday through the
end of the week. Increasing winds Thursday into the weekend may
threaten critical fire weather conditions each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 29, 3:59 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 PM MDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     NON-TSTM WND GST 4 NNE POWDERHORN        38.33N 107.09W
05/29/2022  M59 MPH          GUNNISON           CO   MESONET

            MESONET STATION HMEC2 HUNTSMN MESA, POWDRHRN
            3N.

&&

NL
Local storm report, May 29, 4:00 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 PM MDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     NON-TSTM WND GST 1 E BLANDING MUNI ARPT  37.58N 109.47W
05/29/2022  M45 MPH          SAN JUAN           UT   AWOS

            AWOS STATION KBDG BLANDING.

&&

NL
Local storm report, May 29, 4:02 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
502 PM MDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND GST 3 WSW VERDURE           37.76N 109.40W
05/29/2022  M48 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMCO 3.1 SW VERDURE (UTAH
            DOT).

&&

NL
Special weather statement, May 29, 4:02 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
502 PM MDT Sun May 29 2022

COZ021-UTZ022-292330-
Four Corners/Upper Dolores River CO-Southeast Utah UT-
502 PM MDT Sun May 29 2022

...A strong thunderstorm will impact portions of southeastern San
Juan County through 530 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm near
Montezuma Creek, or 27 miles east of Mexican Hat, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Montezuma Creek around 520 PM MDT.

Other locations in the path of this storm include Aneth.

This includes Utah 162 between mile markers 10 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3706 10941 3722 10951 3741 10916 3717 10901
TIME...MOT...LOC 2301Z 242DEG 19KT 3718 10938

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JDC
Local storm report, May 29, 4:12 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
512 PM MDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     NON-TSTM WND GST 1 E BLANDING MUNI ARPT  37.58N 109.47W
05/29/2022  M49 MPH          SAN JUAN           UT   AWOS

            AWOS STATION KBDG BLANDING.

&&

NL
Local storm report, May 29, 4:13 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
513 PM MDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND GST GOULDING                37.00N 110.17W
05/29/2022  M45 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMVY SR-163 AT MP 0.5
            MONUMENT VALLEY.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, West Elk and Sawatch Mountains

When
May 29, 4:15 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
AWOS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

A peak wind gust of 83 MPH was measured by the automated weather station at Monarch Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025834.